Duke Mathematical Journal

Erdős–Szekeres-type statements: Ramsey function and decidability in dimension 1

Boris Bukh and Jiří Matoušek

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A classical and widely used lemma of Erdős and Szekeres asserts that for every n there exists N such that every N-term sequence a̲ of real numbers contains an n-term increasing subsequence or an n-term nonincreasing subsequence; quantitatively, the smallest N with this property equals (n1)2+1. In the setting of the present paper, we express this lemma by saying that the set of predicates Φ={x1<x2,x1x2} is Erdős–Szekeres with Ramsey function ESΦ(n)=(n1)2+1.

In general, we consider an arbitrary finite set Φ={Φ1,,Φm} of semialgebraic predicates, meaning that each Φj=Φj(x1,,xk) is a Boolean combination of polynomial equations and inequalities in some number k of real variables. We define Φ to be Erdős–Szekeres if for every n there exists N such that each N-term sequence a̲ of real numbers has an n-term subsequence b̲ such that at least one of the Φj holds everywhere on b̲, which means that Φj(bi1,,bik) holds for every choice of indices i1,i2,,ik, 1i1<i2<<ikn. We write ESΦ(n) for the smallest N with the above property.

We prove two main results. First, the Ramsey functions in this setting are at most doubly exponential (and sometimes they are indeed doubly exponential): for every Φ that is Erdős–Szekeres, there is a constant C such that ESΦ(n)22Cn. Second, there is an algorithm that, given Φ, decides whether it is Erdős–Szekeres; thus, 1-dimensional Erdős–Szekeres-style theorems can in principle be proved automatically.

We regard these results as a starting point in investigating analogous questions for d-dimensional predicates, where instead of sequences of real numbers, we consider sequences of points in Rd (and semialgebraic predicates in their coordinates). This setting includes many results and problems in geometric Ramsey theory, and it appears considerably more involved. Here we prove a decidability result for algebraic predicates in Rd (i.e., conjunctions of polynomial equations), as well as for a multipartite version of the problem with arbitrary semialgebraic predicates in Rd.

Article information

Source
Duke Math. J., Volume 163, Number 12 (2014), 2243-2270.

Dates
First available in Project Euclid: 15 September 2014

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1410789515

Digital Object Identifier
doi:10.1215/00127094-2785915

Mathematical Reviews number (MathSciNet)
MR3263034

Zentralblatt MATH identifier
1301.05351

Subjects
Primary: 05D10: Ramsey theory [See also 05C55]
Secondary: 52C45: Combinatorial complexity of geometric structures [See also 68U05]

Citation

Bukh, Boris; Matoušek, Jiří. Erdős–Szekeres-type statements: Ramsey function and decidability in dimension $1$. Duke Math. J. 163 (2014), no. 12, 2243--2270. doi:10.1215/00127094-2785915. https://projecteuclid.org/euclid.dmj/1410789515


Export citation

References

  • [1] N. Alon, J. Pach, R. Pinchasi, R. Radoičić, and M. Sharir, Crossing patterns of semi-algebraic sets, J. Combin. Theory Ser. A 111 (2005), 310–326.
  • [2] I. Bárány, Z. Füredi, and L. Lovász, On the number of halving planes, Combinatorica 10 (1990), 175–183.
  • [3] S. Basu, R. Pollack, and M.-F. Roy, Algorithms in Real Algebraic Geometry, Algorithms Comput. Math. 10, Springer, Berlin, 2003.
  • [4] J. Bochnak, M. Coste, and M.-F. Roy, Real Algebraic Geometry, Ergeb. Math. Grenzgeb. (3) 36, Springer, Berlin, 1998.
  • [5] B. Bukh, P.-S. Loh, and G. Nivasch, One-sided epsilon-approximants, in preparation.
  • [6] B. Bukh, J. Matoušek, and G. Nivasch, Stabbing simplices by points and flats, Discrete Comput. Geom. 43 (2010), 321–338.
  • [7] B. Bukh, J. Matoušek, and G. Nivasch, Lower bounds for weak epsilon-nets and stair-convexity, Israel J. Math. 182 (2011), 199–208.
  • [8] D. Conlon, J. Fox, J. Pach, B. Sudakov, and A. Suk, Ramsey-type results for semi-algebraic relations, to appear in Trans. Amer. Math. Soc., preprint, arXiv:1301.0074v1 [math.CO].
  • [9] M. Eliáš and J. Matoušek, Higher-order Erdős–Szekeres theorems, Adv. Math. 244 (2013), 1–15.
  • [10] P. Erdős and G. Szekeres, A combinatorial problem in geometry, Compos. Math. 2 (1935), 463–470.
  • [11] J. Fox, M. Gromov, V. Lafforgue, A. Naor, and J. Pach, Overlap properties of geometric expanders, J. Reine Angew. Math. 671 (2012), 49–83.
  • [12] A. Gabrielov and N. Vorobjov, Betti numbers of semialgebraic sets defined by quantifier-free formulae, Discrete Comput. Geom. 33 (2005), 395–401.
  • [13] T. Gerken, Empty convex hexagons in planar point sets, Discrete Comput. Geom. 39 (2008), 239–272.
  • [14] R. L. Graham, B. L. Rothschild, and J. H. Spencer, Ramsey Theory, 2nd ed., Wiley, New York, 1990.
  • [15] J. Matoušek, Lectures on Discrete Geometry, Grad. Texts in Math. 212, Springer, New York, 2002.
  • [16] W. Morris and V. Soltan, The Erdős–Szekeres problem on points in convex position—a survey, Bull. Amer. Math. Soc. (N.S.) 37 (2000), 437–458.
  • [17] C. M. Nicolás, The empty hexagon theorem, Discrete Comput. Geom. 38 (2007), 389–397.
  • [18] S. Puddu and J. Sabia, An effective algorithm for quantifier elimination over algebraically closed fields using straight line programs, J. Pure Appl. Algebra 129 (1998), 173–200.
  • [19] D. A. Rosenthal, The classification of the order indiscernibles of real closed fields and other theories, Ph.D. dissertation, University of Wisconsin, Madison, Wis., 1981.
  • [20] M. J. Steele, “Variations on the monotone subsequence theme of Erdős and Szekeres” in Discrete Probability and Algorithms (Minneapolis, 1993), IMA Vol. Math. Appl. 72, Springer, New York, 1995, 111–131.
  • [21] A. Tarski, A Decision Method for Elementary Algebra and Geometry, 2nd ed., Univ. of California Press, Berkeley, Calif., 1951.
  • [22] R. T. Živaljević and S. T. Vrećica, The colored Tverberg’s problem and complexes of injective functions, J. Combin. Theory Ser. A 61 (1992), 309–318.